MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA LONG THREADED PINS PACK; SURGICAL INSTRUMENT FOR KNEE

MEDACTA INTERNATIONAL SA LONG THREADED PINS PACK; SURGICAL INSTRUMENT FOR KNEE
Catalog Number 11.00009
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 16 april 2019: long threaded pins pack, (b)(4), lot 189922: (b)(4) items manufactured and released on 23-nov-2018.Expiration date: 2023-11-07.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Considering the threaded pin diam 3.2 l70 ha3.5 meche triangle: (b)(4): this is the second case reported.(b)(4); this is the first case reported.Clinical evaluation performed by (b)(4): a guide fixation pin broke off during tka surgery and was not retrieved, so it is completely embedded in tibial bone.The final position of the pin appears to be rather unusual, but this may be due to radiographic projections.The material of the pin is surgical grade stainless steel, approved for invasive surgery but not for long-term implantation.However, given the sheltered location and past anecdotically experience, we have no reason to expect significant clinical consequences by its presence.The position and orientation of the tibial component seems to be unaffected by the broken pin.The cause of the event is not of clinical origin.
 
Event or Problem Description
During the fixation of a tibial recut jig, ine of the long threaded pins broke and remained in the patient during surgery.Fluoroscopy was done intra-operatively to identify the location of the broken instrument in order to remove it, but the surgeon was not able to remove it.
 
Additional Manufacturer Narrative
Preliminary investigation performed by r&d project manager: from the analysis of the images it is not possible to identify the real cause of the pin breakage.The position of the pin is incompatible with the direction/position of the holes of the tibia cutting guides; the pin seems located out of the bone in a posterior soft tissue.For this reason we cannot hypothesize the condition of use that generate the device failure.

Brand Name
LONG THREADED PINS PACK
Common Device Name
SURGICAL INSTRUMENT FOR KNEE
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key8527548
Report Number3005180920-2019-00287
Device Sequence Number2443593
Product Code LXH
UDI-Device Identifier07630030842740
UDI-Public07630030842740
Combination Product (Y/N)N
Initial Reporter CountryIS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/07/2023
Device Catalogue Number11.00009
Device Lot Number189922
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/20/2019
Supplement Date Received by Manufacturer03/20/2019
Initial Report FDA Received Date04/18/2019
Supplement Report FDA Received Date05/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age80 YR
Patient Weight85